Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Lost
    avatar
    An_250575 posted:
    My sister has health issues and suffers from diabetes and congestive heart failure. She also get dialysis 3 times a week. Recently she had a heart attack and was down for 18 minutes . With the grace of god she has survived but now has some mental issues which are do to her heart attack. Her personality has severely changed . She suffers with confusion memory issues and now severe agitation and at times is combative. The doctors are going to start giving her medicines for psychotic episodes. One doctor says he doesn't see where her mental issues will improve, I just don't want to give up on her . What will these medicines do to her ? Its so hard to see her so confused . I am not sure if she has any short term memory . Much of what she says it scattered is and at times not true this is very sad. She has been very combative at the facility that she is in and has anger spells and crying spells . She is only 50 years old . I
    Reply
     
    avatar
    ibex7 responded:
    Hello An,

    As a non-professional who has used psychopharmacal meds for over 30 years, may I send sympathy to your sister and to your family for her circumstance.
    Most medicines for bipolar illness serve to bring long term stability to conditions of chemical imbalance in the nervous system.
    I think it courageous of your sister's doctors to try to relieve her ppsychosis and allow her to find peace. God bless. Welcome to the board.
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear An,

    Anoxic brain injuries (i.e., depriving the brain of oxygen), coupled with end-stage kidney disease requiring dialysis, can together cause devastating permanent changes in brain structure and function that can manifest with abnormalities of all brain functioning, including confusion, perception, organization, etc. Sometimes, psychiatric medicines can help to moderate the intensity of those neurologic symptoms (e.g., drugs such as Depakote, or antipsychotics, or beta blockers...and also avoiding medicines that can worsen the disinhibited behaviors caused by severe brain damage, such as benzodiazepines (eg, Xanax, Ativan)). Hopefully your sister's neurologist is providing the best care and management possible for a profoundly difficult medical problem.

    Best wishes -

    Dr. G.
     
    avatar
    sisters4ever replied to Joseph F Goldberg, MD's response:
    Thank you for your knowledge. Today when I went to see my sister there was a complete turn around. She was sleeping deeply and was totally lethargic. She opened her eyes but there was a extreme blank look on her face. It was clear to see she was totally over medicated. I feel as if this is going over board. There has to be a happy medium. 2 days ago we were speaking today she cant even communicate with her.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.